Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 16, 2001, 3:22 PM CST for Etowah County, Marshall County, Alabama. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2001, 3:22 PM CST (21:22 UTC)
- Expired
- Feb 16, 2001, 4:00 PM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Etowah County, AL, Marshall County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 3:32 PM CST | Thunderstorm Wind 60 E | Countywide, AL | Etowah County reported numerous trees and power lines knocked down. Many of the downed trees blocked roadways causing temporary road closures. Wind gusts of 68 mph were measured at the Emergency Management Office in Gadsden. One person suffered minor injuri |
| Feb 16, 3:40 PM CST | Thunderstorm Wind 55 E | Countywide, AL | Marshall County reported several trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 1:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
600 WUUS54 KBMX 162122 SVRBHM ALC055-095-162200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN NORTHEAST ALABAMA MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 400 PM CST * AT 320 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 65 MPH WERE LOCATED FROM 20 MILES WEST OF ARAB TO 21 MILES SOUTHWEST OF ARAB...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... GUNTERSVILLE...BOAZ AND ALBERTVILLE. DAMAGING WINDS MAY OCCUR UP TO 5 MILES AHEAD OF THE HEAVY RAIN AND HAIL. MOVE TO A SAFE PLACE NOW.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:14 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 16, 3:14 PM CST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 314 PM CST FRI FEB 16 2001 STORMY TONIGHT WITH MORE SEVERE STORMS...ESPECIALLY EAST AND SOUTH. RAIN ENDING...TURNING COLDER...THE CLEAFRING BY TOMORROW MORNING. CHILLY BUT OTHERWISE TRANQUIL FOR THE WEEKEND. HSV 035/046/024/050/035 +00 BHM 039/048/024/051/036 +00 MGM 042/053/028/057/037 +00 .BHM...NONE.
In the hours before
Special weather statement, Feb 16, 11:38 AM CST, 3 hours 44 minutes before
ALZ001>038-040>050-162145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 AM CST FRI FEB 16 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING... A FRONT EXTENDING ACROSS EXTREME NORTHERN ALABAMA...FROM NEAR HAMILTON TO ATHENS...WILL SLOWLY DRIFT TOWARD THE SOUTH. SURFACE LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT AS AN UPPER LEVEL SYSTEM MOVES SOUTHEAST OUT OF THE SOUTH-CENTRAL PLAINS. AHEAD OF THIS FRONT GUSTY SOUTH WINDS WILL CONTINUE TO SPREAD MOIST GULF AIR ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL INCREASE...IN NUMBER AND INTENSITY... ALONG AND AHEAD OF THIS FRONT. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS CENTRAL MISSISSIPPI...AND ARE EXPECTED TO BEGIN AFFECTING WESTERN PORTIONS OF ALABAMA AROUND NOONTIME...AND CONTINUE THROUGH 9 PM ACROSS NORTH AND CENTRAL ALABAMA. THE GREATEST THREAT WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE RAIN WILL END FROM THE NORTHWEST LATER TONIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION THIS AFTERNOON AND EVENAING.
Local storm report, Feb 16, 2:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
233 PM AL 1.00 INCH HAIL
02/16/01 TUSCALOOSA
240 PM AL WIND DAMAGE
02/16/01 TUSCALOOSA STRUCTURAL DAMAGE IN SR
69/FLAT WOODS COMMUNITY
248 PM LYNN AL 0.75 INCH HAIL
02/16/01 WINSTON DIME SIZE HAIL IN THE
COUNTY ROAD 25/LYNN AREAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 1:21 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Madison | 24 min |
| Feb 16, 1:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 41 min |
| Feb 16, 1:39 PM CST | Tornado Warning | BMX | Madison | 51 min |
| Feb 16, 1:56 PM CST | Tornado Warning | BMX | Jackson | 34 min |
| Feb 16, 1:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 48 min |
| Feb 16, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 40 min |
| Feb 16, 2:25 PM CST | Severe Thunderstorm Warning | BMX | Walker | 50 min |
| Feb 16, 2:25 PM CST | Tornado Warning | BMX | Tuscaloosa | 35 min |
| Feb 16, 2:32 PM CST | Tornado Warning | BMX | Jefferson, Walker | 43 min |
| Feb 16, 2:39 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby | 51 min |
| Feb 16, 2:40 PM CST | Severe Thunderstorm Warning | BMX | Winston | 50 min |
| Feb 16, 2:45 PM CST | Severe Thunderstorm Warning | BMX | Blount, Cullman | 45 min |
| Feb 16, 2:53 PM CST | Tornado Warning | BMX | Hale | 37 min |
| Feb 16, 3:08 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 37 min |
| Feb 16, 3:08 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 52 min |
| Feb 16, 3:08 PM CST | Tornado Warning | BMX | Sumter | 52 min |
| Feb 16, 3:16 PM CST | Tornado Warning | BMX | Blount, Cullman | 29 min |
| Feb 16, 3:16 PM CST | Tornado Warning | BMX | Perry | 29 min |
| Feb 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 64 min |
| Feb 16, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 31 min |
| Feb 16, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 43 min |
| Feb 16, 3:33 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
| Feb 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Cherokee, DeKalb | 64 min |
| Feb 16, 3:50 PM CST | Severe Thunderstorm Warning | BMX | Clay, Cleburne | 55 min |
| Feb 16, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 32 min |
| Feb 16, 4:11 PM CST | Tornado Warning | BMX | Cherokee, Cleburne | 34 min |
| Feb 16, 4:28 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 47 min |
| Feb 16, 4:36 PM CST | Tornado Warning | BMX | Chambers | 24 min |
| Feb 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 36 min |
| Feb 16, 5:23 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.